Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 93, NWS Blacksburg, VA

August 16, 1998Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1998, 7:22 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1998, 7:22 PM EDT (23:22 UTC)
Expired
Aug 16, 1998, 10:25 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 162321
FFWRNK
VAC089-690-170225-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT SUN AUG 16 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 1025 PM EDT.

* AT 722 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL IN WESTERN HENRY
  COUNTY. THESE THUNDERSTORMS WERE TRACKING EASTWARD AT ABOUT 20
  MPH.

* RAINFALL FROM THESE STORMS WILL APPROACH 2 INCHES IN LESS THAN AN
  HOUR.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD !

.END/NOGUIERA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:50 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN AUG 16 1998

RDU...AGREE W/ YOUR THOUGHTS RE THE FFA
WBC... I/D BE INCLINED TO LEAVE THE CHC POPS THRU THE DAY FOR THE
HIGHLANDS (GRP 2)

DISC...

PCPN HAS INCRSD SLIGHTLY OVR THE PAST CPL OF HOURS AND HAS A
DISTINCT CONVECTIVE FLAVOR OVR THE SERN "HALF" OF THE CWA. SO FAR
RAFL AMTS ARE MANAGEBLE... AN INCH OR LESS PER HOUR AND THE STORM
ARE MOVING STEADILY ALG.  WL WATCH FOR AREAS WHERE TRAINING OCCURS
HOWEVER AS THIS IS WHERE THE PROBLEMS WL BE.

XPCT PCPN TO DIMINISH SOMEWHAT DURING THE LATE AFTN ERLY EVE...THEN
REDEVELOP AS THE PIECE OF ENERGY APRTN ON THE H20 VAPOR LOOP BEGINS
TO LIFT TO THE NE.  LOW CLOUDS AND FOG WILL ADD TO THE DAMPNESS.
BEST CHCS WL BE TO THE NW WHERE LOW LVL MSTR CONVERGENCE TO BE
ENHANCED BY THE WEAK UPSLOP.

UNSETTLED WX TO CONT TMRW.  AGREE THAT SHRWS TO BE MOST WIDESPREAD
IN THE MORG.  XPCT CONVECTION TO FIRE IN THE AFTN ACRS THE MNTNS
CLOSER TO THE AXIS OF INSTBY AND NEAR THE BEST LAPSE RATES.

SLOW PUSH OF DRIER AIR WL THEN COMMENCE.  COMBINED W/ THE LACK OF A
LIFTING MECHANISM BELIEVE MON NGT AND TUES WL BE DRY.  AGREE W/ PTLY
CLDY/PTLY SUNY WORDG IN WRKZFP FM WBC... THINK THAT IS A PRETTY GOOD
FCST ACRS THE BOARD.  SHD BE ENUF LOW LVL MSTR LINGERING FOR SOME
CLDS TO FORM TUES SO DO NOT WANT TO BE OVERLY OPTIMISTIC ON THE CLD
FCST.

HAVING A HARD TIME ACCEPTING 90 DEGS AT DAN TMRW... WD FWC TEMPS BY
AT LEAST A CAT EAST OF THE MNTNS FOR TMRW... BUT WD STAY CLOSE THE
OTHR THREE PDS.  WEST OF THE MNTNS... TEMPS APR MORE REASONABLE.

ROA 69/82/69/89 74-1    BLF 66/79/64/82 75-2
LYH 69/83/68/89 74-1    RNK 68/80/65/82 75-1
DAN 72/85/69/92 64--    BOO 68/76/60/78 75-2

DESROSIERS

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.